advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kwajalein, Marshall Islands:

My 10 year old son, who has had diabetes since he was 23 months old, has had low blood sugar reactions on occasion over the years which have decreased since he went on Humalog a few years ago. However, in the past six months he has had two reactions which were very different from any that he has had in the past.

Previously, his reactions have been marked by his entire body "hiccuping" and disorientation. These were brought under control with little difficulty using glucose gel and/or glucagon. He does not have any memory of the reaction afterwards. However, the past two times, he has gone into severe convulsions and has stopped breathing.

The first time, he resumed breathing after I tilted his head back to start mouth-to-mouth breathing. The second time, I had to do mouth-to-mouth until he started breathing again. Both times, he was given both glucose gel and glucagon. He was able to come out of the first one after about a half an hour. The paramedics were called, gave him oxygen, and took him to the hospital where he was given a clean bill of health. The second time, he seemed to be responding after two tubes of gel and started talking to us, but then suddenly seized and stopped breathing. We gave him a half dose of glucagon, and when he did not respond, we gave him the remainder, but he still took a long time to respond. The paramedics were called and took him to the hospital.

What could explain this change in severity? Also, the second time he was not given oxygen by the paramedics and did not start reorienting for over two hours (versus 30 minutes the first time). Could the oxygen be a factor in his reorientation time?

We have completely changed his nighttime NPH dose (it is half of what it was) but we still are anxious about this happening again.

Answer:

You describe severe hypoglycemic seizures. It is common that such seizures can change over time and often when there are repeated episodes of hypoglycemia so that the body becomes less aware and less able to compensate.

You should do some overnight blood glucose monitoring to be sure that there are not lots of other episodes of nocturnal hypoglycemia being missed because there are no symptoms or seizures. This would indicate the need for less insulin overnight and/or more food. Perhaps ice cream at bedtime snack or cornstarch products. Both ice cream -- because of its high fat content -- and cornstarch sometimes work quite nicely to provide long-lasting overnight energy -- and thus prevent nocturnal hypoglycemia.

I would not suggest using glucose gel for seizures since the risk of aspiration during a seizure is high. I would suggest the appropriate dose of 1/2-1 mg of glucagon would be reasonable.

I am puzzled why he would not respond, though, unless there are very high insulin doses, insulin dose errors, omitted food or very large increase in activity. The other times we see such problems involve alcohol ingestion, but this would not be so likely in a young child compared to a teen or adult.

You should discus these episodes with your son's diabetes team and see if you can problem solve ways to decrease and prevent them from recurring. We have seen fewer episodes of hypoglycemia overnight when we switched our practice to Humalog from other types of regular insulins (as your son has already done). We also have had some success with Lantus (insulin glargine) as a bedtime insulin since it peaks less than bedtime NPH. More overnight monitoring would help a lot.

SB

[Editor's comment: Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask his diabetes about using it. SS]

[Editor's comment: It's unclear from your letter if your son is taking any short-acting insulin at bedtime -- if he is, please discuss with his physician about stopping it. Also, if your son does sporadic moderate or heavy exercise during the afternoon or evening, plan to give extra calories at bedtime to help prevent delayed hypoglycemia at night. WWQ]

DTQ-20020329201756
Original posting 20 Apr 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.